Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is a blood pressure reading of 192/102 a cause for concern?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7016 Questions

default
Posted on Tue, 7 Jun 2016 in Hypertension and Heart Disease
Question: my blood pressure is 192/102. I have hypothyroidism. should I be worried
doctor
Answered by Dr. Ilir Sharka 29 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Your blood pressure values are really high.

Do you have any symptoms like headache, dizziness, shortness of breath? When did you take your last antihypertensive drug (micardis or carvedilol)?

What is the dose of micardis and carvedilol that you are taking?

What is your actual heart rate?

Are you taking any therapy for hypothyroidism?

High blood pressure could also be related to a higher dose of levothyroxine.

What are your blood pressure values during most of the time?

I would recommend going to the ER if you are experiencing similar symptoms for a careful physical exam and some tests:

- a resting ECG
- a chest X ray study
- blood lab tests (complete blood count, thyroid hormone levels, PCR, sedimentaion rate, blood electrolytes, kidney and liver function tests).

If you are not experiencing any of the above mentioned symptoms, the situation is not so emergent and it can wait for you to consult with your GP for the above tests.

Meanwhile, I would recommend taking another dose of micardis, especially if your heart rate is not too high. If your heart rate is higher than 100 bpm, I would recommend taking another dose of carvedilol (if you are on low doses of these drugs).

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 41 minutes later
Heart rate is 50, which is normal for me.
Micardis 40 MG
Carvedilol 12.5
Blood pressure has been high for about 1 Month now. average 160/88
Have been taking 125mcg Synthroid for 7 days
TSH level was 89.9
I have none of your mentioned symptoms
I saw a Cardiologist on Fri. about this problem, he didn't seem concerned.
But my blood pressure has gone up higher since then.
I thought about going to the emergency room, but wondered if the thyroid was
causing the spike in blood pressure?
doctor
Answered by Dr. Ilir Sharka 23 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello again!

I agree with you in the fact that the spikes in blood pressure could be related to the thyroid gland. Synthroid intake could cause this.

I would recommend reducing the dose of Synthroid and re consult with your attending physician as soon as possible and performing the above mentioned tests.

I think that you need to make some changes to your actual therapy:

a- If your thyroid hormone levels are OK, you should raise the doses of anti-hypertensive therapy or add another anti-hypertensive drug like hydroclorothyazide or a calcium channel blocker like amlodipine, in order to stabilize your blood pressure.

b- If your thyroid hormone levels are abnormal, you should optimize synthroid doses.

You should discuss with your doctor on the above options and tests.

Greetings!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on  Hypothyroidism

doctor1 MD

hello doctor...I am 28 yrs old. I have keloid problem.i tried some collagen lytic creams and also tried intra lesional steroids. also I have pcos...

doctor1 MD

Sir i am from india.my father(age-50)has been suffering from thyroid problems. before 5 month ago we checked his TSH and it was found near about...

doctor1 MD

Hi, i am 30 years old female having 1.8years old son. Last month of my pregnancy was accompained by cholestasis and now i was feeling depressed and...

doctor1 MD

I am 20 and so embarrassed by my issue, I have no where to turn. I have a couple medical problems: Chronic Fatigue, Fibromyalgia, Hypothyroidism....

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an...